The U.S. meningitis outbreak claimed another life, the Centers for Disease Control and Prevention announced Thursday. The most recent death — reported in Michigan – raises the nationwide total to 20 in the outbreak that is linked to contaminated lots of steroid injections used to treat back pain. In total, 257 patients have been infected in 16 states, with New York the latest state to report an infection. Three of the cases have been linked to peripheral joint infections, from contaminated steroid shots given in areas like the hips, knees, ankles and shoulders. No deaths have been associated with joint infections. The CDC had reported yesterday 247 infections in 15 states. Two of those infections had been linked to joint injections. The outbreak has been linked to three lots of contaminated methylprednisolone acetate steroid shots made by a specialty pharmacy, New England Compounding Center, in Framingham, Mass. The center is currently under investigation by federal agencies.
The recall affected more than 17,000 vials of the drug, and health officials have said up to 14,000 people may have received injections from the three implicated lots of methylprednisolone. The FDA said nearly 97 percent of these patients have been contacted and informed of their risk.A fungus called Exserohilum rostratum has been found to cause many cases, and the fungus has been found in unopened vials through testing by health officials.The Food and Drug Administration also announced Thursday that CDC and FDA tests confirmed Exserohilum rostratum in unopened medication vials in one of the three lots of methylprednisolone steroid injections that were recalled as a result of the outbreak.”Testing on the other two implicated lots of methylprednisolone acetate and other NECC injectables continues,” the FDA said.The Associated Press reports 40 of 42 patients were infected with Exserohilum fungus.”We are eager to review these findings as part of our continued cooperation with the CDC and FDA to identify the cause of this contamination,” the NECC said in a statement sent to CBS News. “NECC is earnestly focused on determining, along with these agencies, the cause of contamination in vials of this product – and to rapidly and professionally carry out a recall to remove all NECC products from circulation.”Officials had previously reported infections in two people who got different drugs made by the company. One case is possible meningitis in a patient who got a spine injection of another type of steroid, triamcinolone acetonide. The FDA also learned of one heart transplant patient who got fungal infections after being given a third company product, cardioplegia, during surgery.Criminal investigators from the Food and Drug Administration have visited the New England Compounding Center. Boston U.S. Attorney Carmen Ortiz confirmed that her office is part of the investigation.
Source: CBS News – Ryan Jaslow